MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 HI-FLOW KIT; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 60 HI-FLOW KIT; NRY
Catalog Number 5MAXACE132KIT
Medical Device Problem Codes Retraction Problem (1536); Material Deformation (2976); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra system ace 60 hi-flow kit (kit).During the procedure, while using the solumbra technique, the physician retracted the stent retriever back into the penumbra system ace 60 reperfusion catheter (ace60); however, the stent retriever became stuck after retracting a few centimeters into the ace60.The physician then attempted to retract and remove the ace60 and the stent retriever together but both became stuck inside the neuron max 6f 088 long sheath (neuron max).Subsequently, the physician removed the neuron max with both the ace60 and stent retriever from the patient's body.Upon flushing the ace60 outside of the patent's body, a balloon formed in the distal shaft of the ace60.Therefore, the procedure was completed using the same neuron max, a new ace60, and the same stent retriever.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ace60 was repeatedly kinked approximately 115.5 and 118.0 cm from the hub.There was no balloon visible on the distal shaft of the ace60.Conclusions: evaluation of the returned device revealed that the ace60 distal shaft was repeatedly kinked.This type of damage typically occurs due to improper handling during use.If the stent is forcefully retracted into the ace60 after it became stuck inside the ace60 tip, damage such as this may occur.The root cause of the ace60 and the stent getting stuck in the neuron max could not be determined.During functional analysis, the ace60 was advanced through a demonstration neuron max and out of the distal tip without an issue.The neuron max and stent mentioned in the complaint were not returned for evaluation.There was no balloon visible on the distal shaft of the ace60.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 60 HI-FLOW KIT
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7129284
Report Number3005168196-2017-02222
Device Sequence Number1799297
Product Code NRY
UDI-Device Identifier00814548017433
UDI-Public00814548017433
Combination Product (Y/N)N
Initial Reporter CountryIS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/22/2020
Device Catalogue Number5MAXACE132KIT
Device Lot NumberF74550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2017
Initial Date Received by Manufacturer 11/19/2017
Supplement Date Received by Manufacturer02/01/2018
Initial Report FDA Received Date12/19/2017
Supplement Report FDA Received Date03/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1